Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2022, 9:17 PM EDT for Henry County, Patrick County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2022, 9:17 PM EDT (01:17 UTC)
- Expired
- Aug 22, 2022, 12:19 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 10:00 PM EDT | FLASH FLOOD | 1 Ene Stuart, VA | CAMPBELL BRANCH FLOODED COMMERCE STREET JUST EAST OF STUART. |
| Aug 21, 10:00 PM EDT | FLASH FLOOD | 2 Wsw Penns Store, VA | LITTLE SPOON CREEK FLOODED PARTS OF ROUTE 58. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
356
WGUS51 KRNK 220117
FFWRNK
VAC089-141-220730-
/O.NEW.KRNK.FF.W.0020.220822T0117Z-220822T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
917 PM EDT Sun Aug 21 2022
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Henry County in south central Virginia...
Southern Patrick County in southwestern Virginia...
* Until 330 AM EDT Monday.
* At 917 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts of 1 to 3 inches are possible
in the warned area. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets, and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stuart... Spencer...
Bassett... Critz...
Patrick Springs... Penns Store...
Sanville...
This includes the following streams and drainages...
Dan River, Blackberry Creek, Elk Creek, Bassett Branch, Ararat
River, Bull Run, Crooked Creek, Bull Mountain Fork, Anglin Branch,
Goblintown Creek, Grays Fork, Archies Creek and Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3676 8030 3674 7991 3654 7990 3654 7995
3655 8050 3655 8051 3659 8055 3657 8044
3663 8033 3671 8028
FLASH FLOOD...RADAR INDICATED
$$
PW2 follow-up statements
147
WGUS71 KRNK 220248
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1048 PM EDT Sun Aug 21 2022
VAC089-141-220730-
/O.CON.KRNK.FF.W.0020.000000T0000Z-220822T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry VA-Patrick VA-
1048 PM EDT Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT MONDAY FOR
SOUTHWESTERN HENRY AND SOUTHERN PATRICK COUNTIES...
At 1048 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stuart... Spencer...
Bassett... Critz...
Patrick Springs... Penns Store...
Sanville...
This includes the following streams and drainages...
Dan River, Blackberry Creek, Elk Creek, Bassett Branch, Ararat
River, Bull Run, Crooked Creek, Bull Mountain Fork, Anglin Branch,
Goblintown Creek, Grays Fork, Archies Creek and Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3676 8030 3674 7991 3654 7990 3654 7995
3655 8050 3655 8051 3659 8055 3657 8044
3663 8033 3671 8028
FLASH FLOOD...RADAR INDICATED
$$
PW070
WGUS71 KRNK 220419
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1219 AM EDT Mon Aug 22 2022
VAC089-141-220429-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-220822T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry VA-Patrick VA-
1219 AM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN HENRY AND
SOUTHERN PATRICK COUNTIES...
Flood waters have receded. The heavy rain has ended. Flash flooding
is no longer expected to pose a threat. Runoff from earlier rains
may still lead to ponded water on roads. Please continue to heed
remaining road closures.
LAT...LON 3676 8030 3674 7991 3654 7990 3654 7995
3655 8050 3655 8051 3659 8055 3657 8044
3663 8033 3671 8028
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:13 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 6:13 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 613 PM EDT Sun Aug 21 2022 .SYNOPSIS... Scattered to numerous showers and thunderstorms can be expected through Monday as a slow moving storm system moves across the Mid-Atlantic region. Winds will turn northwesterly behind the system as it moves off the coast by Tuesday. This should bring a few days of drying with only isolated rain chances Tuesday and Wednesday. Temperatures will be close to the seasonal norm for much of the upcoming week. && .NEAR TERM /THROUGH MONDAY/... As of 610 PM EDT Sunday... ...Widely scattered showers and isolated storms tonight... The mean upper trough will shift from the central to the eastern Great Lakes overnight. The southern Appalachians remains in WSW flow aloft and will continue to be affected by periodic showers and isolated storms through tonight and into the overnight hours. Roads were reported underwater in Franklin County where a Flood Warning is in effect. Any repeated showers or backbuilding will produce moderate to heavy rainfall, and this could lead to additional isolated instances of flash flooding. After midnight, we should be mostly rain-free however as convection weakens. Expecting plenty of stratus and fog overnight with lows similar to last night. Have adjusted PoPs and weather grids based on the latest trends. Storms and showers return tomorrow around noon as a synoptic front pushes east. As of 245 PM EDT Sunday... Heavy rain threat continues for this evening with potential for thunderstorms containing excessive rainfall. Upper level short wave trough is passing overhead. This feature was embedded within a much larger long wave trough which was slowly moving east through the Great Lakes and Ohio Valley. Lift associated with the short wave resulted in a couple swaths of heavier rain this morning...one across the I-64 Corridor, and one up through the NC/VA piedmont. Rainfall amounts of 2.50 to 3.25 were observed between Lexington and Raphine. Additional rain is likely this evening. Easterly winds in the wake of the morning activity is converging with unstable westerly flow from the OH/TN Valley. This convergence zone extends from Martinsville-Roanoke-Lewisburg and will likely provide focus for showers/storms this evening. Flow aloft is out of the west-southwest at about 20 mph, but the convergence zone may provide for an area of localized anchoring of storm cells this evening. Thought about issuing a small county based Flood Watch for flash flooding for this area (MTV-ROA-LWB)...but will forgo for now and monitor radar trends to see if the above reasoning justifies a headline. After we get past the marginal threat for excessive rain this evening, the overall forecast focus will return to whatever the upper level long wave trough can muster for the remainder of the overnight and through the day Monday. Can't rule out a shower at any given time, but think coverage will be less on Monday compared to Sunday. Flow aloft turns more westerly on Monday...convergence occuring mainly within the lee trough east of the Blue Ridge. Convective allowing models initiate scattered showers/storms primarily along the Blue Ridge during the early afternoon Monday, then move the activity off to the east across the foothills and piedmont. Models also develop a few showers across WV along the windward slopes. Cloud cover will continue to suppress temperatures for the remainder of today...yet keep them nearly steady tonight. Any clearing late tonight will allow for some radiational cooling but think fog would quickly develop and mitigate temperatures from falling much either. With increasing westerly winds Monday, anticipate more breaks in the cloud cover, a bit warmer with respect to temperatures. Highs Monday...70s to lower 80s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM EDT Sunday... An upper level trough will pivot over the Mid Atlantic region Monday night as the cold front moves to the east coast. Any showers coming across the area with the trough should deposit a couple hundredths of an inch or less of rain along western slopes. In westerly flow, showers should not survive the trek across the mountains. Weak high pressure builds in behind the trough Tuesday and will hang around into Thursday. Models are now displaying a westerly flow Tuesday and Wednesday as opposed to a southeasterly flow yesterday. With less moisture advecting into the area, the chance for showers is lower. Plan to lower PoPs by 10-20 percent each afternoon. Fair weather cumulus clouds will pepper the skies Tuesday and Wednesday. Afternoon temperatures will warm to near normal levels. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 200 PM EDT Sunday... A tropical wave is expected to track across the southeastern states Thursday and hover along the NC/VA coast Friday. Easterly flow will help increase moisture into the area and along with afternoon heating, scattered showers and thunderstorms are possible. This wave should jog north Saturday, allowing dry air to advect into the area on northerly flow. Precipitation type should turn from showers to light rain/drizzle Saturday night into Sunday morning. High pressure will build in once this wave get kicked out to sea Sunday. Near normal temperatures expected Thursday and Friday, then cooler than normal for next weekend. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... As of 600 PM EDT Sunday... Widespread sub-VFR is likely through early Monday associated with areas of showers and thunderstorms, in addition to areas of stratus and fog for the overnight. Forecast confidence = good. .Extended Aviation Discussion... An upper level trough will linger over the region into Monday before moving east of the area. Until its passage expected areas of sub-VFR. Looking at a return to mainly VFR for Tuesday and Wednesday aside for mountain valley stratus/fog. Showers return for the end of the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/SH SHORT TERM...RCS LONG TERM...RCS AVIATION...PM/SH
Hazardous weather outlook, Aug 21, 9:02 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 902 PM EDT Sun Aug 21 2022 NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-230115- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania- Halifax- 902 PM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Widespread showers and thunderstorms will continue to bring moderate to heavy rain to the area through tonight. This may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-009>014-018>020-022>024-034-035-045>047-059-WVZ042>044-507- 508-230115- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 902 PM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 7:34 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
734 PM EDT Sun Aug 21 2022
VAZ016-032-220000-
Patrick VA-Carroll VA-
734 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of
southeastern Carroll and southwestern Patrick Counties through 800 PM
EDT...
At 733 PM EDT, Doppler radar was tracking a strong thunderstorm
northeast of Ararat, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ararat...
Meadows Of Dan...
and Laurel Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3667 8062 3674 8049 3671 8046 3672 8046
3673 8045 3674 8046 3675 8045 3674 8040
3660 8034 3659 8059
TIME...MOT...LOC 2333Z 257DEG 14KT 3665 8054
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Aug 21, 7:46 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
746 PM EDT Sun Aug 21 2022
VAZ016-220015-
Carroll VA-
746 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of
central Carroll County through 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm
south of Hillsville, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hillsville...
Fancy Gap...
and Gladesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3669 8077 3676 8077 3683 8063 3669 8059
TIME...MOT...LOC 2345Z 264DEG 10KT 3672 8072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHLocal storm report, Aug 21, 8:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 2 N FANCY GAP 36.69N 80.70W
08/21/2022 CARROLL VA NWS EMPLOYEE
WATER FLOWING OVER HIGHWAY 52 IN SEVERAL
SPOTS BETWEEN HILLSVILLE AND FANCY GAP.
HIGHWAY 52 IMPASSABLE IN SOME SPOTS.
&&
SHHLocal storm report, Aug 21, 8:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 3 SSE GLADESBORO 36.67N 80.63W
08/21/2022 CARROLL VA NWS EMPLOYEE
PARTS OF THE BLUE RIDGE PARKWAY BETWEEN
FANCY GAP AND MEADOWS OF DAN HAS FLOOD WATER
FLOWING ACROSS IT.
&&
SHHLocal storm report, Aug 21, 8:55 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD HILLSVILLE 36.77N 80.73W
08/21/2022 CARROLL VA TRAINED SPOTTER
SEVERAL CONFIRMED REPORTS OF NUMEROUS
ROADWAYS MADE IMPASSABLE BY FLOODWATERS OF 1
TO 2 FEET IN THE HILLSVILLE AREA. A COUPLE
LOCATIONS ARE NEAR SMALL STREAMS WHICH WERE
INUNDATED BY HEAVY RAINFALL.
&&
VFJLocal storm report, Aug 21, 8:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 4 ESE FANCY GAP 36.64N 80.63W
08/21/2022 CARROLL VA 911 CALL CENTER
INTERSECTION OF BEAR TRAIL AND WARDS GAP RD
NEAR A SMALL STREAM COMPLETELY BLOCKED BY
RISING WATER.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:03 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 17 min |
| Aug 21, 8:20 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Patrick | 4 hr |
| Aug 21, 9:24 PM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 4 hr |
| Aug 21, 9:52 PM EDT | Areal Flood Advisory | RNK | Giles | 2 hr |
| Aug 21, 10:29 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| Aug 21, 10:55 PM EDT | Areal Flood Advisory | RNK | Craig, Giles, Montgomery | 98 min |
| Aug 21, 11:15 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Aug 21, 11:26 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Aug 22, 2:53 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 98 min |
| Aug 22, 3:06 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| Aug 22, 3:45 PM EDT | Special Weather Statement | RNK | Pittsylvania | 30 min |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.